Month in Hospital one week after first RCHOP treatment.
A loved one of mine was Diagnosed with Non-Hodgkins Diffuse Large B Cell Lymphoma. He had his first round of R-CHOP on June 11th. Everything went great. Until June 18th. I rushed him to the ER at 3am and we stayed there for 27 days. The hospital sleeper chair became my home; next to him. I watched him "yo-yo" through symptoms so contradicting to what they should be. To make a long story short here is a QUICK overview of what has happened:
-The doctors still have NO idea what is wrong. They "THINK it's a virus or maybe an auto immune disease."
-His CBC labs weren't done for a few days initially until I cried to the cardiologist to order them so I could track his counts. His WBC got in the 70s and his H and H got as low as 7 and 21.
-We went to ER that 1st night because he was having chest pain, rapid heart rate, couldn't breathe, hard to move, couldn't lay down, etc.
-While there they said maybe a heart attack or blood clot. They ruled out both
-By 8am he had a RASH/Knots on his thighs. Later diagnosed as Erythema Nodosum. Now they say it was "just inflammation" but they can't say for sure what it was exactly. He suffered from inflammation of the fat cells and the muscles.
-His WBC was as high as 77
-his HCT and HMG went as low as 7 and 22. LOW
-He has had acute Liver failure
-Acute Kidney Failure
-He did not poop for 12 days
-He did not eat for over 2 weeks, they had him on TPN, took him off and very slowly got his appitite back
-He pooped only water for DAYS after the TPN, maybe a week before he had a solid one
-Creatnine got as high as 5.33
-Bilirubin was high, but no obstruction
-They did blood cultures over and over again-all clear
-They had him on an anti-fungal, antibiotic, and antiviral meds.
-He developed MYOCARDITIS and PERICARDITIS
-He did not walk for 2 1/2 weeks. His muscle and fat cells in his right leg were inflammed. It was 3 times the size it needed to be. They gave him a high dose of steroids- Siumedrol 120 mg.
-He has developed or discovered that he has hypothyroidism. For a whole week he slept. Had fevers constantly and had LOW blood sugar.
-His oncologist has not been present in any of this. He showed up on a Saturday after we had been here 2 weeks. And said, I quote "This can't be a reaction to the RCHOP, I have never seen this happen." (that doesn't mean crap to me)
-He was restricted on his potassium intake and then they gave it to him by IV
-They were giving him insulin and then his blood sugar dropped to low and then went to high. It's all back and forth
-He had thrush for a week
-For 1 whole week he slept. When he was awake he slurred words and had to think REALLY hard.
-He had chronic hiccups for 3 days
They treated all these symptoms...after 3 weeks of care he started to look better. He didn't "feel" better but the heart, kidney, and thyroid issue were stable. The liver issue went back and forth. His swelling in the leg went down slightly. Oh and he was inflamed up to his nipples/chest. It started with his thigh, worked its way down to his foot, then went up to his butt and then tummy. It slowly got smaller in the same pattern. It completely cleared when they started him on the steroids again. They didn't want to give him steroids in the beginning because his WBC was low and they weren't sure what was causing all this.
After 27 days in the hospital we went home. With no answers and a shoddy oncologist.
He refuses to see a different oncologist because he doesn't want to travel far. He won't even go 45 minutes to the doctor I want him to see. I think he is just being stubborn and in denial about it all so he doesn't "worry" like I do. I have researched and researched. I believe it is some sort of serum sickness from the rituxan. I want to know what this was before he goes for his second round of chemotherapy.
Boy, I really feel for you and your loved one! I wonder where he is being treated. IMO the TEAM approach is really great sounding.. you get input from all kinds of pro's so the theory is that you should get the best treatment. However, being a patient with one Dr doing this and another doing that and never quite hooking up is so very frustrating and you end up feeling like no one is really taking care of you as a whole person. I think and again this is my opinion, that they don't like to admit side affects from treatments/drugs because if they do they have a whole lot of paperwork to do in reporting those side affects. I may be way off base here! Here's hoping that things go better for you both.
Spouse/Caregiver of 54 yr old male
Diagnosed Primary CNS Lymphoma 2/2011
HDMTX Chemo- 8 cycles
HDMTX Maintenance Chemo- 11 cycles
Complications: clots, kidney issues, slow clearance of
11/2013 Recurring clots in lungs/legs
Last scan 12-27-13 all clear
It sounds like tumor lysis syndrome to me. The symptoms seem to fit anyway.
Symptoms and pathogenesis
Hyperkalemia. Potassium is mainly an intracellularion. High turnover of tumor cells leads to spill of potassium into the blood. Symptoms usually do not manifest until levels are high (> 7 mmol/dL) [normal 3.5-5.0 mmol/dL] and they include
Hyperphosphatemia. Like potassium, phosphates are also predominantly intracellular. Hyperphosphatemia causes acute renal failure in tumor lysis syndrome, because of deposition of calcium phosphate crystals in the renal parenchyma. Hypocalcemia. Because of the hyperphosphatemia, calcium is precipitated to form calcium phosphate, leading to hypocalcemia. Symptoms of hypocalcemia include (but are not limited to):
Mention this to the doctor and maybe seek a second opinion, I really hope the worst of it is over and if your friend has recovered then it probably is. Tumor lysis syndrome is caused by rapid breakdown of the tumors and occurs mainly in lymphoma and luekemia. normally we are given a drug called allopurinol to avoid this but in some cases this is not enough.
Rituxan causes severe reactions during infusion and not 7 days after so I do not think it is due to rituxan. The symptoms do match up with TLS closely so please ask your oncologist about this. BTW the best medical specialist to treat lymphoma is a hematologist, if you do seek a second opinion or another doctor please seek out a good hematologist.
Diffuse Large B cell Lymphoma
Finished six cycles of R chop 21 26th May 2008
Officially in remission 9th July 2008
Remission reconfirmed 1st October 2008
Remission reconfirmed 17th June 2009
Remission reconfirmed 7th June 2010
Remission reconfirmed 6th July 2011
NED on the 2/01/2013
No more scheduled visits to the Prof http://cancerforums.net/viewtopic.php?t=9620
RULE NUMBER 1.....Don't Panic
RULE NUMBER 2..... NEVER GIVE UP
RULE NUMBER 3..... Don't forget the first 2 rules
No matter how hard you struggle and strive
You never get outta those shoes alive
Nowhere to run, nowhere to hide
All you gonna get is a ticket to ride..Will Powers 1983
I may not have gone where I intended to go, but I think I have ended up where I needed to be.